A 30-Year-Old Man with a Strange Rash

A 30-year-old man presents with a rash on his hands that has been spreading proximally over the past couple of days and is now involving his trunk. He has recently suffered an infection. The rash is shown below:

1. What is the most likely diagnosis?
Show Answer

This gentleman has developed the classic ‘target lesion’ rash of erythema multiforme.

Erythema multiforme is a skin condition of uncertain aetiology. It is postulated that it occurs due to immune complex deposition in the superficial microvasculature of the skin and oral mucous membranes, usually following an infection or drug exposure.

It is divided into major and minor forms, and is now regarded as a distinct entity from Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN).

Image sourced from Wikipedia
Courtesy of Dr. James Heilman CC BY-SA 3.0

2. What is the commonest trigger for this condition?
Show Answer

The majority of cases are associated with preceding infection and the single most common trigger for developing erythema multiforme is herpes simplex virus (HSV) infection. HSV-1 is more commonly implicated than HSV-2 and infection usually precedes the skin eruption by 3-14 days.

There are many other infectious causes of erythema multiforme, including the following:

  • Mycoplasma pneumoniae (2nd commonest cause)
  • Tuberculosis
  • Neisseria meningitides
  • Staphylococcus spp.
  • Salmonella spp.
  • Herpes zoster virus
  • Adeonvirus
  • Hepatitis viruses
  • HIV
  • Cytomegalovirus
3. Which drugs are associated with this condition?
Show Answer

Drugs are less commonly associated with erythema multiforme and are thought to be responsible for less than 10% of cases.

Drugs that have been reported to trigger erythema multiforme include:

  • Non-steroidal anti-inflammatory drugs (NSAIDs)
  • Penicillins
  • Suplhonamides
  • Phenothiazides
  • Anticonvulsants